Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 348, NWS Wichita, KS

July 29, 2011Chase County, Marion County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 29, 2011, 4:30 PM CDT for Chase County, Marion County, Kansas. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 29, 2011, 4:30 PM CDT (21:30 UTC)
Expired
Jul 29, 2011, 5:00 PM CDT
In force
30 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Chase County, KS, Marion County, KS

The radar

The Topeka radar (KTWX), 86 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 29, 4:57 PM CDTTSTM WND GST 755 W Elmdale, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.5 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2011-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 186 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2011-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -61 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
186 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
1088 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-61 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

946 
WUUS53 KICT 292130
SVRICT
KSC017-115-292200-
/O.NEW.KICT.SV.W.0348.110729T2130Z-110729T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
430 PM CDT FRI JUL 29 2011

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN CHASE COUNTY IN EAST CENTRAL KANSAS...
  SOUTHEASTERN MARION COUNTY IN CENTRAL KANSAS...

* UNTIL 500 PM CDT

* AT 424 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS
  IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR FLORENCE...OR 9
  MILES SOUTHEAST OF MARION...AND MOVING NORTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  COTTONWOOD FALLS...CEDAR POINT...ELMDALE...STRONG CITY...HYMER AND
  BAZAAR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3852 9653 3826 9650 3808 9664 3809 9685
      3824 9697 3852 9688
TIME...MOT...LOC 2130Z 233DEG 12KT 3827 9686
WIND...HAIL 60MPH <.75IN

$$

DARMOFAL
2 follow-up statements
974 
WWUS53 KICT 292140
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
440 PM CDT FRI JUL 29 2011

KSC017-115-292200-
/O.CON.KICT.SV.W.0348.000000T0000Z-110729T2200Z/
MARION KS-CHASE KS-
440 PM CDT FRI JUL 29 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN CHASE
AND SOUTHEASTERN MARION COUNTIES UNTIL 500 PM CDT...

AT 436 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH.  THIS STORM WAS LOCATED NEAR CEDAR POINT...OR 13 MILES
EAST OF MARION...MOVING EAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  COTTONWOOD FALLS...ELMDALE...STRONG CITY...BAZAAR AND HYMER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3852 9653 3826 9650 3808 9664 3809 9685
      3824 9697 3852 9688
TIME...MOT...LOC 2140Z 248DEG 19KT 3829 9678
WIND...HAIL 60MPH <.75IN

$$

DARMOFAL
412 
WWUS53 KICT 292154
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
454 PM CDT FRI JUL 29 2011

KSC115-292204-
/O.CAN.KICT.SV.W.0348.000000T0000Z-110729T2200Z/
MARION KS-
454 PM CDT FRI JUL 29 2011

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTHEASTERN MARION
COUNTY IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3826 9650 3809 9664 3809 9684 3852 9682
      3852 9653
TIME...MOT...LOC 2154Z 248DEG 19KT 3832 9669

$$

KSC017-292200-
/O.CON.KICT.SV.W.0348.000000T0000Z-110729T2200Z/
CHASE KS-
454 PM CDT FRI JUL 29 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN CHASE
COUNTY UNTIL 500 PM CDT...

AT 448 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES NORTHEAST OF CEDAR
POINT...OR 11 MILES SOUTHWEST OF COTTONWOOD FALLS...MOVING EAST AT 20
MPH.

LOCATIONS IMPACTED INCLUDE...
  COTTONWOOD FALLS...ELMDALE...STRONG CITY...BAZAAR AND HYMER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3826 9650 3809 9664 3809 9684 3852 9682
      3852 9653
TIME...MOT...LOC 2154Z 248DEG 19KT 3832 9669
WIND...HAIL 60MPH <.75IN

$$

DARMOFAL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 3:45 PM CDT, 45 minutes earlier.

Area forecast discussion, Jul 29, 3:45 PM CDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
345 PM CDT FRI JUL 29 2011

.DISCUSSION...

FORECAST HIGHLIGHT: DANGEROUS HEAT TO RETURN WITH VENGEANCE THIS WEEKEND
& PERSIST THRU THE MIDDLE OF NEXT WEEK. THEREFORE...EXCESSIVE HEAT WATCH
IS BEING UPGRADED TO AN EXCESSIVE HEAT WARNING FOR ALL AREAS FROM SAT
MORNING TO NEXT WED EVENING.

TONIGHT:
SCT (+)TSRA ERUPTED THIS AFTERNOON ALONG NE-SW ORIENTED STATIONARY FRONT
EXTENDING FROM NRN MO ACROSS ERN & SRN KS TO TX PANHANDLE THAT IS INTER-
ACTING WITH A MOISTURE-RICH & OBVIOUSLY UNSTABLE AIRMASS...BOTH OF WHICH
HAVE PRODUCED ++RA IN SC KS. WITH THE BOUNDARY CAMPING OUT ACROSS THESE
AREAS ONLY CHANGE TO INHERITED FORECAST WAS TO RAISE POPS ALL AREAS WITH
HIGHEST POPS (40-50%) ASSIGNED TO AREAS ALONG & JUST N OF THE BOUNDARY.
ONCE AGAIN 50-60 MPH GUSTS ARE POSSIBLE IN THESE AREAS.

SAT-WED:
TSRA SHOULD END IN GENERAL W-E MANNER AS A WEAK 700-MB SHORTWAVE VACATES
KS. THIS WOULD ENABLE THE STRONG MASSIVE MID-UPR HIGH COVERING MOST OF
THE U.S. TO TIGHTEN IT'S GRIP...THEREBY BEGINNING YET ANOTHER PROLONGED
PERIOD OF DANGEROUS HEAT FOR ALL AREAS. AS STATED IN THE HEADLINES WITH
HEAT INDICES OF 105-110 PROJECTEDFOR NEARLY ALL AREAS HAVE UPGRADED THE
EXCESSIVE HEAT WATCH TO AN EXCESSIVE HEAT WARNING THAT'LL BE IN EFFECT
FROM SAT-WED. ON SAT...THE HEAT INDICES ACROSS CNTRL KS SHOULD REACH 103
TO 104 BUT WILL REACH 105-110 FOR REMAINDER OF THE PERIODS. REGARDLESS
IT IS GOING TO BE HIDEOUSLY HOT.

THU-FRI NGT:
ANY CHANCE FOR TSRA SHOULD ARRIVE DURING THESE PERIODS WHEN A COLD FRONT
TRIES TO SETTLE SE TOWARD CNTRL KS. BETTER CHANCES FOR TSRA WOULD OCCUR
OVER CNTRL KS WHERE NO DOUBT CLOSER TO WHAT SHOULD BE A STALLING FRONT.
THIS SHOULD ENABLE THE FURNACE TO BE TURNED DOWN A FEW NOTCHES BY FRI
WITH HIGHS IN MID-UPR 90S PROJECTED FOR MOST AREAS.

&&

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

WEAK BOUNDARY WITH WAVE JUST WEST OF KICT WILL BE FOCUS FOR
THUNDERSTORMS THIS AFTERNOON AND EVENING. THE GREATEST COVERAGE WILL
LIKELY BE ALONG/JUST NORTH OF HIGHWAY 400. WINDS AT ALL SITES WILL
BE HEAVILY INFLUENCED BY CONVECTION. CONSENSUS OF MODELS SUGGEST
THAT SOUTH FLOW WILL RETURN OVER ALL BUT KSLN/KRSL BY MID MORNING
SAT.  CONVECTIVE DEBRIS WILL LIKELY PERSIST WELL INTO SAT MORNING
GIVEN WEAK FLOW ALOFT. -HOWERTON

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    77 101  79 105 /  40  30  10  10
HUTCHINSON      76 101  79 104 /  40  30  10  10
NEWTON          76  99  79 104 /  40  30  20  10
ELDORADO        77  99  78 104 /  40  30  20  10
WINFIELD-KWLD   77 102  79 103 /  30  20  10  10
RUSSELL         72 100  77 101 /  40  30  20  10
GREAT BEND      73 101  77 103 /  40  20  10  10
SALINA          74  99  77 103 /  50  30  20  10
MCPHERSON       75  99  79 104 /  50  30  20  10
COFFEYVILLE     78  99  79 103 /  20  30  20  10
CHANUTE         76  97  78 101 /  30  30  20  10
IOLA            75  96  77 100 /  40  40  20  10
PARSONS-KPPF    77  98  78 102 /  20  30  20  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING FROM 7 AM SATURDAY TO 7 PM CDT WEDNESDAY
FOR KSZ032-033-047>053-067>072-082-083-091>096-098>100.

&&
Hazardous weather outlook, Jul 29, 5:10 AM CDT, 11 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
510 AM CDT FRI JUL 29 2011

KSZ032-033-047>053-067>072-082-083-091>096-098>100-301015-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
510 AM CDT FRI JUL 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL AFFECT CENTRAL KANSAS AND PARTS OF
SOUTHERN KANSAS FOR TODAY AND TONIGHT. THE STRONGER STORMS WILL BE
CAPABLE OF PRODUCING GUSTY WINDS TO 50 MPH...AND TORRENTIAL
DOWNPOURS.

HEAT INDICES OF 100 TO 104 WILL BE POSSIBLE ACROSS SOUTHERN KANSAS
FOR THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FEW THUNDERSTORMS WILL BE POSSIBLE FOR AREAS ALONG AND NORTH OF
A RUSSELL TO NEWTON...TO COFFEYVILLE LINE FOR SATURDAY AFTERNOON
AND EVENING. SEVERE WEATHER IS NOT EXPECTED WITH ANY OF THIS
ACTIVITY.

INTENSE HEAT IS EXPECTED TO RETURN TO THE ENTIRE AREA FOR THE
WEEKEND AND CONTINUE THROUGH AT LEAST WEDNESDAY...WITH HIGH
TEMPERATURES AND HEAT INDICES RANGING FROM 100 TO 112.

VERY HIGH FIRE DANGER IS FORECAST ON TUESDAY AND WEDNESDAY OVER
KINGMAN AND HARPER COUNTIES...AS WELL AS THE ADJACENT AREA OF
SEDGWICK AND SUMNER COUNTIES.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

CJ

In the hours before

Local storm report, Jul 29, 2:07 PM CDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
207 PM CDT FRI JUL 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TSTM WND GST     2 WSW WICHITA MID CONTI 37.65N 97.47W
07/29/2011  E60 MPH          SEDGWICK           KS   TRAINED SPOTTER

            OFF DUTY NWS EMPLOYEE REPORTED WIND GUST UP TO 60 MPH.

&&

JAS
Local storm report, Jul 29, 2:24 PM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
224 PM CDT FRI JUL 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0219 PM     TSTM WND GST     3 NNW WEST WICHITA      37.72N 97.48W
07/29/2011  E60 MPH          SEDGWICK           KS   TRAINED SPOTTER

            WINDS ESTIMATED BY OFF DUTY NWS EMPLOYEE.

&&

HOWERTON
Local storm report, Jul 29, 2:32 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
232 PM CDT FRI JUL 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     TSTM WND GST     3 S DOWNTOWN WICHITA    37.65N 97.34W
07/29/2011  M63 MPH          SEDGWICK           KS   TRAINED SPOTTER

            NEAR WATSON PARK.

&&

JAS
Special weather statement, Jul 29, 2:44 PM CDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
244 PM CDT FRI JUL 29 2011

KSZ092-292015-
SUMNER-
244 PM CDT FRI JUL 29 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SUMNER COUNTY...

AT 243 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR ARGONIA...OR 15 MILES WEST OF
WELLINGTON...AND MOVING NORTHEAST AT 5 MPH.

WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

HOWERTON
Special weather statement, Jul 29, 4:07 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
407 PM CDT FRI JUL 29 2011

KSZ052-053-292130-
CHASE-MARION-
407 PM CDT FRI JUL 29 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHASE AND MARION COUNTIES...

AT 405 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS SCATTERED ALONG A LINE EXTENDING FROM
LINCOLNVILLE TO PEABODY...AND MOVING NORTHEAST AT 15 MPH.

WINDS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS.

DARMOFAL
Special weather statement, Jul 29, 4:28 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
428 PM CDT FRI JUL 29 2011

KSZ052-053-292200-
CHASE-MARION-
428 PM CDT FRI JUL 29 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHASE AND MARION COUNTIES...

AT 424 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR FLORENCE...OR 9 MILES SOUTHEAST OF
MARION...AND MOVING NORTHEAST AT 15 MPH.

WINDS TO 55 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

DARMOFAL

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 3:16 AM CDTExcessive Heat WatchICTAllen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more13 hr
Jul 29, 1:58 PM CDTSevere Thunderstorm WarningICTSedgwick47 min
Jul 29, 2:31 PM CDTSevere Thunderstorm WarningICTSedgwick16 min
Jul 29, 3:01 PM CDTSevere Thunderstorm WarningICTChase, Marion59 min
Jul 29, 3:11 PM CDTSevere Thunderstorm WarningICTHarvey64 min
Jul 29, 3:55 PM CDTExcessive Heat WarningICTAllen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more35 hr
Jul 29, 4:58 PM CDTSevere Thunderstorm WarningICTChase44 min
Jul 29, 5:39 PM CDTSevere Thunderstorm WarningICTButler, Greenwood36 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.